Can COVID-19 vaccines cause post-menopausal bleeding? Here’s what we know

Fifty-year-old Diana Davison has not had a period for more than a year. So when she started experiencing bleeding 12 hours after her first COVID-19 vaccine she was shocked.

“I started spotting, which is highly unusual because I haven’t had a period for 15 months,” the Toronto-based lawyer told Global News.

Davison received her primary dose of Pfizer BioNTech’s mRNA vaccine on June 8 and experienced bleeding that day. By the next day, she said the bleeding was heavier. Concerned, Davison went to the emergency room, where she said she was dismissed when she expressed concerns about the bleeding being linked to her recent vaccination.

“I’ve noticed I’m not the only person in menopause who’s had this happen. There must be something and we don’t know what it is, then it’s much more worrisome,” Davison said.

Diana Davison.

According to Toronto gynecologist Dr. Eliane Shore, post-menopausal bleeding can be a sign of something more serious.

“Post-menopausal bleeding is not normal and it should be assessed by a health-care practitioner,” she said, adding causality can be hard to define.

“Maybe there is something with the vaccine … but also women and people, in general, may be highly vigilant after the vaccine and are reporting things that may have happened anyway.”

Worldwide, thousands of women have reported menstrual changes post-jab, according to various studies, but still only a small handful of research exists on the topic.

Read more: Why are people reporting irregular menstruation after the COVID-19 shot? Experts explain.

Dr. Tali Bogler, the chair of family medicine obstetrics at St. Michael’s Hospital in Toronto, said the irregularities may be attributed to the body’s short-term immune response. But, she explained the same cannot be said about women in menopause.

“In the post-menopausal case, there isn’t a good plausible biological reason why the vaccine would cause bleeding,” she told Global News.

Dr. Shore said post-menopausal bleeding can be a sign of anything from low estrogen in the vagina (vaginal atrophy) to uterine cancer. Both Bogler and Shore agree the lack of studies on COVID-19 vaccines and women is disappointing.

Click to play video: 'Dispelling common myths about menopause' 4:48 Dispelling common myths about menopause

Dispelling common myths about menopause – May 31, 2021

“We haven’t applied a sex-and-gender lens to a lot of our public health policies,” said Dr. Bogler. In fact, while there are studies taking place in the U.K. and U.S. on menstrual changes after a COVID-19 shot, there are none in Canada, she added.

In an April 2021 study out of the U.K., 958 cases of post-vaccination menstrual irregularities, including post-menopausal bleeding, were recorded as adverse events. It also found twice as many cases of menstrual irregularities with the AstraZeneca vaccine than with Pfizer – 643 versus 315.

That same month, an associate professor at the University of Illinois posted about her post-vaccine experience on Twitter. After receiving hundreds of replies from users who also reported similar menstrual changes, she started a survey that apparently garnered 22,000 responses.

Meantime, data collected from 637,383 individuals (who received Pfizer or AstraZeneca as their vaccine) in a separate report from the U.K. also found adverse effects are more frequently reported in younger individuals, specifically women.

Click to play video: 'Fact or Fiction: Why are people reporting menstrual changes after getting the COVID-19 vaccine?' 2:15 Fact or Fiction: Why are people reporting menstrual changes after getting the COVID-19 vaccine?

Fact or Fiction: Why are people reporting menstrual changes after getting the COVID-19 vaccine? – May 9, 2021

Read more: Why women are bearing the brunt of COVID-19 vaccine side effects

But reporting the changes in Canada isn’t simple.

The Public Health Agency of Canada’s Report of Adverse Events Following Immunization document doesn’t include a section for menstrual changes. “Bleeding” is covered under the low platelets portion and is difficult to find.

“It’s somewhat infuriating, I believe, when I feel like I can’t counsel my patients — on the full spectrum of potential side effects that could impact them,” said Bogler.

Click to play video: 'Not enough data to suggest there’s a gender imbalance on side effects for COVID-19 vaccines: Dr. Njoo' 2:17 Not enough data to suggest there’s a gender imbalance on side effects for COVID-19 vaccines: Dr. Njoo

Not enough data to suggest there’s a gender imbalance on side effects for COVID-19 vaccines: Dr. Njoo – Apr 16, 2021

At the hospital, Davison said she was told what she was experiencing was “annoying” but “normal.” She said she didn’t receive any clear answers as to why she was bleeding.

Davison said it wasn’t until her first clinic visit that she felt validated.

“The nurse … made sure my report would go in as an adverse reaction report,” she said.

Two weeks later, with no real answers, Davison is still bleeding.

“It has a feeling to it. Like women are being told that they don’t understand their own bodies and that they shouldn’t ‘concern their pretty little heads’ over things,” she said.

She hopes doctors will take the concerns seriously so she and others can get some answers.

© 2021 Global News, a division of Corus Entertainment Inc.

Article Source

Pinterest